Alert archive / Maine / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 15, 2014, 6:26 PM EDT for Somerset County, Maine. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2014, 6:26 PM EDT (22:26 UTC)
- Expired
- Jul 15, 2014, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 134 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:30 PM EDT | TSTM WND DMG | Saint Albans, ME | MULTIPLE HOUSES DAMAGED WITH TREES DOWN ON HOUSES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
865
WUUS51 KGYX 152226
SVRGYX
MEC025-152300-
/O.NEW.KGYX.SV.W.0039.140715T2226Z-140715T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
626 PM EDT TUE JUL 15 2014
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 700 PM EDT...
* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HARMONY...OR 12 MILES NORTHWEST OF PITTSFIELD...AND MOVING EAST AT
35 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARTLAND...CAMBRIDGE...SAINT ALBANS AND RIPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4478 6960 4496 6972 4506 6964 4505 6962
4502 6961 4503 6953 4506 6949 4508 6936
4505 6934 4487 6929
TIME...MOT...LOC 2226Z 250DEG 32KT 4492 6952
$$
MLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:09 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 15, 3:09 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT TUE JUL 15 2014
.SYNOPSIS...
A HUMID AIRMASS WILL REMAIN IN PLACE TONIGHT THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...SOME PRODUCING
TORRENTIAL DOWNPOURS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE
REGION LATE WEDNESDAY BRINGING IN A COOLER AND DRIER AIRMASS FOR
LATE WEEK AND WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
VERY MOIST AIRMASS REMAINS IN PLACE AND WILL CONTINUE TO DO SO
THROUGH MUCH OF WEDNESDAY. BREAKS OF SUNSHINE...ESPECIALLY ACROSS
SOUTHERN ZONES...HAS AIDED IN 1000-2000 J/KG OF SBCAPE ACROSS A
GOOD PORTION OF THE CWA. THIS COUPLED WITH 40-50 KT OF DEEP LAYER
SHEAR SHOULD RESULT IN AT LEAST A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS AND
LOCALIZED FLASH FLOODING /WITH 2 INCH PWATS/. AN ISOLD TORNADO OR
TWO CANNOT BE RULED OUT WITH WEAKENING WARM FRONT STILL VERY
SLOWLY PUSHING NORTHWARD ACROSS THE AREA. THE SVR THREAT WILL WANE
LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING...BUT THE
FLASH FLOOD THREAT WILL CONTINUE OVERNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HEAVY RAINFALL AND ATTENDANT FLASH FLOOD THREAT WILL CONTINUE
MAINLY THROUGH WEDNESDAY MORNING. A COLD FRONT SHOULD MOVE
OFFSHORE LATE IN THE DAY ENDING THE THREAT FOR HEAVY RAINFALL. A
COOLER AND DRIER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH WILL BE SLOW TO MOVE THROUGH BUT SHOULD FINALLY
CLEAR THE AREA BY EARLY FRIDAY. NOT EXPECTING ANY KIND OF
ORGANIZED CONVECTION ON THURSDAY BUT A FEW ISOLATED THUNDERSTORMS
COULD FIRE OFF THE MOUNTAINS. ONCE THE UPPER LEVEL TROUGH CLEARS
THE REGION THOUGH HIGH PRESSURE SHOULD DOMINATE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...
TAF SITES WILL REMAIN QUITE VARIED ACROSS THE REGION. EXPECT ALL
LOCATIONS TO SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NORTHERN TAF SITES WILL CONTINUE IFR/LIFR CONDITIONS
THROUGH THIS EVENING AND OVERNIGHT. OTHER LOCATIONS WILL SEE
CONDITIONS DETERIORATE TO IFR/LIFR OVERNIGHT AS FOG SETS UP.
CONDITIONS WILL BE SLOW TO IMPROVE TOMORROW.
LONG TERM...
PRIMARILY VFR CONDITIONS EXPECTED THROUGHOUT THE PERIOD.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...
SOUTHWEST FLOW WILL INCREASE TONIGHT ALONG WITH SEAS. SCA FOR SEAS HAS
BEEN EXTENDED THROUGH WED AS MAINLY SEAS TOUCH SCA CRITERIA.
LONG TERM...
NO FLAGS EXPECTED.
&&
.HYDROLOGY...FLASH FLOOD THREAT CONTINUES THROUGH AT LEAST
WEDNESDAY MORNING. BASIN AVERAGE QPF IS EXPECTED TO BE 1-3 INCHES
ALTHOUGH LOCALIZED AMOUNTS IN AREAS OF TRAINING STORMS COULD BE AS
MUCH AS 4 TO 5 INCHES.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ007>009-
012>014-018>028.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NHZ001>010-013-
014.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM THIS EVENING
TO 6 PM EDT WEDNESDAY FOR ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...POHL
AVIATION...POHL
MARINE...EKSTER/POHL
HYDROLOGY...EKSTERHazardous weather outlook, Jul 15, 1:43 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 143 PM EDT TUE JUL 15 2014 MEZ007>009-012>014-018>022-NHZ001>010-013-161745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-161745- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-161745- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED WATERSPOUT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 15, 6:14 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD RUMFORD 44.55N 70.55W
07/15/2014 OXFORD ME BROADCAST MEDIA
RT 2 FLOODED IN MEXICO
&&
EVENT NUMBER GYX1400098
MCLocal storm report, Jul 15, 6:17 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
617 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD MADISON 44.80N 69.88W
07/15/2014 SOMERSET ME BROADCAST MEDIA
MAIN STREET IN MADISON FLOODED VIA TELEVISION REPORT.
&&
EVENT NUMBER GYX1400099
POHLLocal storm report, Jul 15, 6:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
619 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG BRENTWOOD 42.98N 71.07W
07/15/2014 ROCKINGHAM NH LAW ENFORCEMENT
TREES AND WIRES DOWN ON MIDDLE ROAD IN BRENTWOOD
&&
EVENT NUMBER GYX1400100
BROWNLocal storm report, Jul 15, 6:21 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
621 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG KENSINGTON 42.93N 70.94W
07/15/2014 ROCKINGHAM NH LAW ENFORCEMENT
TREES AND WIRES DOWN ON KIMBLE RD IN KENSINGTON
&&
EVENT NUMBER GYX1400101
BROWNLocal storm report, Jul 15, 6:23 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
623 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG NORTH HAMPTON 42.97N 70.83W
07/15/2014 ROCKINGHAM NH LAW ENFORCEMENT
TREES AND WIRES DOWN ON ATLANTIC AVE. IN NORTH HAMPTON
&&
EVENT NUMBER GYX1400102
BROWNLocal storm report, Jul 15, 6:24 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
624 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG NEWTON 42.87N 71.03W
07/15/2014 ROCKINGHAM NH LAW ENFORCEMENT
TREES AND WIRES DOWN ON CHASE ROAD IN NEWTON
&&
EVENT NUMBER GYX1400103
BROWNThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:10 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 42 hr | |
| Jul 15, 3:57 PM EDT | Severe Thunderstorm Warning | GYX | York | 48 min |
| Jul 15, 3:58 PM EDT | Special Weather Statement | GYX | Cumberland | 47 min |
| Jul 15, 4:37 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 38 min |
| Jul 15, 4:42 PM EDT | Special Weather Statement | GYX | York | 48 min |
| Jul 15, 4:52 PM EDT | Severe Thunderstorm Warning | GYX | York | 38 min |
| Jul 15, 5:03 PM EDT | Special Marine Warning | GYX | 57 min | |
| Jul 15, 5:06 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 3 hr |
| Jul 15, 5:11 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 49 min |
| Jul 15, 5:12 PM EDT | Areal Flood Advisory | GYX | York | 3 hr |
| Jul 15, 5:13 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 47 min |
| Jul 15, 5:16 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 44 min |
| Jul 15, 5:19 PM EDT | Severe Thunderstorm Warning | GYX | York | 41 min |
| Jul 15, 5:23 PM EDT | Tornado Warning | GYX | Franklin, Oxford | 37 min |
| Jul 15, 5:31 PM EDT | Flash Flood Warning | GYX | Franklin, Oxford | 3 hr |
| Jul 15, 5:38 PM EDT | Special Marine Warning | GYX | 67 min | |
| Jul 15, 5:56 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 34 min |
| Jul 15, 6:05 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 40 min |
| Jul 15, 6:08 PM EDT | Flash Flood Warning | GYX | Franklin, Somerset | 3 hr |
| Jul 15, 6:54 PM EDT | Severe Thunderstorm Warning | GYX | Knox, Lincoln, Waldo | 51 min |
| Jul 15, 6:55 PM EDT | Special Marine Warning | GYX | 65 min | |
| Jul 15, 7:29 PM EDT | Special Weather Statement | GYX | Knox | 31 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.